Hail, Val Verde
- When
- May 4, 6:16 PM CST
- Where
- Val Verde County, 0.69 mi S of Del Rio
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.360, -100.900
A thunderstorm produced golf ball size hail in Del Rio.
An upper level trough moved across the Rockies into the high plains helping to generate thunderstorms over the mountains in northern Mexico. Some of these storms moved into Texas and produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough moved across the Rockies into the high plains helping to generate thunderstorms over the mountains in northern Mexico. Some of these storms moved into Texas and produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 5:46 PM CST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
646 PM CDT Wed May 4 2022
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 229 PM CDT Wed May 4 2022
Plenty of cloud cover along with temperatures in the lower 70s to
mid 80s can be observed across south central Texas early this
afternoon. Cloud cover has remained fairly thick through this
morning, but we are beginning to see some breaks in the cloud cover
as of early this afternoon. Some cu is beginning to develop over the
higher terrain west of the Rio Grande, as well as the lower Trans
Pecos region. SPC mesoanalysis shows some healthy MUCAPE values near
4000 J/Kg along with adequate deep layer shear and steep mid-level
lapse rates over the above mentioned area into portions of the Rio
Grande plains. With continued heating and thinning of low-level
cloud cover, convection will initiate near the dryline over the
lower Trans Pecos region or perhaps farther west over the Serranias
del Burro Mountains through late afternoon. Eastward movement of
convection will put Val Verde county in the favored area for
supercell thunderstorms this afternoon and evening. The main severe
weather concerns will be large hail, damaging winds and perhaps an
isolated tornado. We will also need to monitor the higher terrain
west of Maverick county as at least a few hi-res models show some
convection over this portion of the Rio Grande this evening.
However, parameters for severe storms appear favored over Val Verde
county today.
As we head into the late evening hours, the concern for severe
storms is expected to decrease as daytime heating shuts off. Some
showers and storms remain possible this evening farther east into
the Hill Country, but chances are fairly low. Expect another night
of warm overnight temperatures with plenty of upper 60s to mid 70s
in the forecast.
For Thursday, we will see the southern edge of an upper level trough
move across central and north Texas. In addition, a weak cold front
is expected to push southward and approach south central Texas
during the afternoon hours. With the stronger lift and cold front
over our northern zones, chances for strong to severe storms will be
favored generally along and north of a Llano to Manor to Giddings
line. We can't rule out some strong to severe storms southward into
the Hill Country, I-35 corridor from Austin to San Antonio as well
as the coastal plains region. However, chances for severe weather
will taper off farther south of the front. Cloud cover and expected
precipitation should keep highs down into the lower 80s to lower 90s
for Thursday. By early evening, rain chances shift east of the I-35
corridor, with precipitation ending by late evening. Overnight lows
will be a little cooler, with lower 60s in the Hill Country to lower
70s in the coastal plains.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 229 PM CDT Wed May 4 2022
...Early season warm spell will bring heat safety concerns to the
region this weekend into early next week...
Weak central Plains ridging to start the long term will gradually
amplify and move towards the east coast through the weekend as west
coast troughing begins to establish itself. Sfc high pressure in the
area Friday will allow for mostly clear afternoon skies and above
normal highs mainly in the 90s. Sfc ridge shifts to our east over
the weekend and southerly flow will keep moisture high in the area.
Sunny skies and decent mixing, combined with 850mb temps approaching
and perhaps exceeding the climatological max moving average of ~26C
per DRT SPC sounding climo, will lead to a hot weekend. Forecast
lows are in the upper 60s to mid 70s and highs in the mid 90s to mid
100s, coolest across the Hill Country and warmest in the Winter
Garden region. Heat indices could top out near 110 in a few spots on
Sunday, and we can't rule out some areas needing a Heat Advisory. At
this time the San Antonio metro appears more likely to approach
criteria than Austin.
Heat safety best practices will be important, particularly Saturday
and Sunday. With the Mother's day holiday, folks will likely want to
spend time outdoors. But we recommend trying your best to take
breaks in the shade or A/C, wear loose fitting, light colored
clothing, drink plenty of water, and be aware of the signs of heat
related illnesses.
Some strong records at many of our climate sites may be tough to
break Saturday, but Sunday's records appear more attainable except
at SAT:
5/7 record (year) forecast 5/8 record (year) forecast
ATT 102 (1998) 98 99 (1967) 99
AUS 102 (1998) 98 97 (2011) 99
DRT 106 (1998) 105 103 (1967) 104
SAT 100 (1998) 100 102 (1927) 100
As a reminder, you can find more records information for these
stations, including the record high minimum temperatures which
we will also approach at times this week, at weather.gov/ewx/climate.
As we head into the early part of next week, temperatures remain
above average but anomalies should abate a little. High pressure
over the east coast will begin to retrograde back to the west on
Tuesday, and in all likelihood the area remains dry. There is a very
low chance for a few showers Monday evening central and west, and
another low chance for some dryline storm development over our
western counties Tuesday afternoon and evening, should it advance
far enough east. Long-range models never bring the west CONUS trough
through, instead sending most of the shortwave energy quickly off to
the NNE back to Canada. In all, bad news for our ongoing drought
with the warm, dry conditions forecast to continue.
Outlook: In the longer term (weeks to months), with Eastern Pacific
SST anomalies actually strengthening this spring (a rare
occurrence), odds will continue to tilt in favor of warmer and drier
than normal conditions on average for the foreseeable future.
Slightly stronger signal for temperatures than precipitation as we
head into summer. CFS/NMME support this. Of course, natural weather
variability will still allow for cool, wet periods from time to
time, but barring significant precipitation reducing drought and
increasing soil moisture, we could be looking at a hot summer after
a somewhat cooler than average summer in 2021. There is also a
chance for a triple dip La Nina for the coming fall and winter,
although ENSO predictability is still somewhat low at this time of
year. We'll have a better idea in the next couple of months, but
should this occur, it would have implications on the Atlantic Basin
Hurricane season (above normal activity favored during La Nina).
&&
.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Wed May 4 2022
The most pressing item of note for this TAF package is the approach
of a strong to severe thunderstorm across KDRT over the next hour or
two. Flight impacts are likely if the storm impacts the site with
reductions in visibility, strong winds and possibly large hail. This
activity moves eastward and diminishes in intensity toward and into
the overnight hours. The San Antonio sites could have a small chance
for convection or shower activity overnight and elected to add VCSH
given this potential. A greater concern for convection with the I-35
corridor TAF sites (KAUS, KSAT, KSSF) arrives into and through the
afternoon on Thursday along and ahead of an arriving cold front. The
storms could be strong to severe. Greater confidence is across KAUS
where included VCTS and a period of TEMPO TSRA during the afternoon.
AT KSAT and KSSF, the confidence is less and went ahead with VCTS
for the afternoon with a PROB30 group for the most likely time for
activity. Outside of tonight, KDRT looks to stay dry on Thursday
behind the dryline. Outside of the potential flight impacts in
regards to convection, expect for the usual return of MVFR to IFR
ceilings overnight into Thursday morning with the ceilings lifting
to VFR levels into Thursday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 74 85 66 92 / 20 80 10 0
Austin Bergstrom Intl Airport 73 87 66 92 / 20 80 10 0
New Braunfels Muni Airport 73 87 66 95 / 20 60 10 0
Burnet Muni Airport 70 84 63 93 / 20 90 0 0
Del Rio Intl Airport 73 93 68 99 / 50 10 0 0
Georgetown Muni Airport 72 84 64 92 / 20 90 10 0
Hondo Muni Airport 73 88 66 97 / 30 40 0 0
San Marcos Muni Airport 73 87 66 94 / 20 70 10 0
La Grange - Fayette Regional 75 89 68 94 / 20 80 30 0
San Antonio Intl Airport 74 85 67 94 / 20 60 10 0
Stinson Muni Airport 76 90 69 98 / 20 50 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...Platt
Long-Term...KCW
Aviation...BradyHazardous Weather Outlook National Weather Service Austin/San Antonio TX 428 AM CDT Wed May 4 2022 TXZ171>173-183>194-202>209-217>225-228-050930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 428 AM CDT Wed May 4 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated strong to severe storms are possible late this afternoon and evening across the Rio Grande Plains and Edwards Plateau. The main severe weather concerns will be large to very large hail and damaging winds. There is a non-zero chance of a tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe storms are possible on Thursday across the Hill Country, the I-35 corridor to the Coastal Plains. The main severe weather concerns will be damaging winds with large hail also possible. The first summer heat wave is expected this weekend. High temperatures will be in the upper 90s to near 107 with afternoon heat index values as high as 110. Heat Advisories may be issued. Be sure to take precautions in the heat. Drink plenty of water, wear light weight clothing, and take breaks in the shade, if outside. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
556 PM CDT Wed May 4 2022
TXZ183-042345-
Val Verde TX-
556 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southeastern Val
Verde County through 645 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad Acres, or 15 miles south of Comstock, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Box Canyon, Diablo East, Long Point, Governors Landing, Devils
Shores, Pafford Crossing, 277 South Boat Ramp, San Pedro Canyon, 277
North Campground, Rough Canyon Recreation Area, Spur 406 Campground,
Rock Quarry Campground, Salem Point, Devils River State Nat Area Big
Satan, and Lake Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.
&&
LAT...LON 2976 10095 2945 10076 2938 10101 2941 10104
2946 10106 2947 10109 2947 10111 2948 10113
2947 10115 2952 10117 2953 10124 2952 10125
2953 10126
TIME...MOT...LOC 2255Z 236DEG 25KT 2946 10119
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BFThe Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
11 hail, 8 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced golf ball size hail in Del Rio.
A thunderstorm produced quarter size hail in Del Rio.
A thunderstorm produced nickel size hail in Del Rio.
A thunderstorm produced wind gusts estimated at 70 mph that damaged the roof of a house in Del Rio.
A thunderstorm produced wind gusts measured at 59 kts by the ASOS at Laughlin AFB.
A thunderstorm produced baseball size hail near Spofford.
A thunderstorm produced nickel size hail in Brackettville.
A thunderstorm produced wind gusts estimated at 60 mph that damaged a trampoline.
A thunderstorm produced wind gusts estimated at 70 to 80 mph that knocked down 10 power poles in Brackettville.
A thunderstorm produced wind gusts estimated at 60 mph that moved a horse trailer and knocked down large tree limbs northwest of Uvalde.
A thunderstorm produced golf ball size hail between Uvalde and Camp Wood on Hwy 55.
A thunderstorm produced quarter size hail in Uvalde.
A thunderstorm produced ping pong ball size hail in Sabinal.
A thunderstorm produced quarter size hail in Lakehills.
A thunderstorm produced wind gusts estimated at 65 mph that damaged a carport at a house just south of the Hondo city limit.
A thunderstorm produced penny size hail in Castroville.
A thunderstorm produced wind gusts measured at 51 kts by the ASOS at Kelly Field.
A thunderstorm produced penny size hail in San Antonio.
A thunderstorm produced wind gusts measured at 52 kts by the ASOS at Stinson Municipal Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027262, 1027263, 1027264, 1027285, 1027287, 1027265, 1027266, 1027289, 1027292, 1027297, 1027267, 1027268, 1027269, 1027270, 1027298, 1027271, 1027302, 1027272, 1027305.